Clin Oncol | Volume 7, Issue 1 | Research Article | Open Access

Irinotecan-Induced Diarrhea during a Protracted Administration Schedule for Pediatric Sarcomas - Mechanisms and Clinical Applications

Jie Xu, Lu Xie, Xin Sun and Wei Guo*

Peking University People’s Hospital, China

*Correspondance to: Wei Guo 

Fulltext PDF

Abstract

Irinotecan-induced diarrhea, especially delay-type diarrhea is the most common and dose-limiting side effect of irinotecan. Evidence has shown that antitumor activity of irinotecan is enhanced with longer duration and lower dose administration in pediatric sarcoma compared to a single higher dose in colorectal cancer. Poor compliance to comprehensive strategies in children, overlap of acute and delayed symptoms, prolonged administration period and poor general health status in heavily
treated patients should be considered in the pediatric protracted schedule. In this review, we discuss the mechanisms and their possible clinical applications in the prophylaxis and management of irinotecan-induced diarrhea in protracted schedule for pediatric patients with sarcoma, and come up with a strategy for the management of diarrhea in these patients.
Conclusion: No robust biomarker has been found in relation to diarrhea. Prophylactic use of Cephalosporins and early salvage treatment with intensive loperamide are required. Further aggressive therapy includes octreotide and/or racecadotril, fluid resuscitation, symptomatic and supportive therapy are essential in the management of diarrhea.

Keywords:

Irinotecan; Diarrhea; Pediatric sarcoma; Protracted schedule

Citation:

Xu J, Xie L, Sun X, Guo W. Irinotecan-Induced Diarrhea during a Protracted Administration Schedule for Pediatric Sarcomas - Mechanisms and Clinical Applications. Clin Oncol. 2022;7:1953..

Subscribe to Our Newsletter